Wyoming, 2021

Excessive Heat and Heat in Wyoming, June 11 to 17, 2021

June 11 to 17, 2021 · NWS RIW · 19 events in 19 counties and zones

A strong ridge parked over the northern Rockies and brought very hot temperatures to much of western and central Wyoming. All of the lower elevations saw high temperatures 90 degrees or above with many high temperatures over 100 in the lower elevations East of the Continental Divide.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong ridge parked over the northern Rockies and brought very hot temperatures to much of western and central Wyoming. All of the lower elevations saw high temperatures 90 degrees or above with many high temperatures over 100 in the lower elevations East of the Continental Divide. The Greybull and Johnson County airports tied their all time record highs of 108 and 104 degrees respectively, on June 15th. The high of 106 at the Worland airport on June 15th missed the all time record high by 1 degree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 10, 10:19 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 10, 10:19 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1119 PM MDT Thu Jun 10 2021

.SHORT TERM...This afternoon through Friday night
Issued at 155 PM MDT Thu Jun 10 2021

No real change to the forecast. A very strong, mostly dry, cold
front will move across the region today, resulting in very strong
winds. The cold front is moving through eastern portions of ID, as
of 9 AM this morning and is expected to reach the western border
between 11 AM and 12 PM and quickly move west to east through the
afternoon. The cold front should move out of the CWA between 5 and 7
PM this evening. Behind the cold front, temperatures will drop
through the rest of the day. The main concern will be the very gusty
winds. Very large 3-hr pressure rises behind the front of 10 to 15
mb between 00Z and 06Z remain in the forecast. This, combined with
700mb winds of 30 to 40 kt (at times as high as 50 kt, especially
behind the front) will create winds strong enough to blow around
unsecured objects and down small limbs and branches. Wind gusts of
40 mph began around 9 am this morning for many locations and this
will continue into the afternoon. Gusts of 55 to perhaps 60 mph will
occur this afternoon ahead of the front (conditions similar to last
Tuesday). Wind gusts up to 65 to 70 mph are possible, especially
across the south and areas east of the Divide behind the front. High
Wind Warnings remain in effect for these areas through tonight.

Scattered showers and thunderstorms are also possible across the far
west, as the cold front moves through the area. These storms will
occur along and behind the front, spreading across the north this
evening. The primary concern with any shower and thunderstorm
activity will be strong outflow/microburst winds. Small hail is
also possible in stronger storms.

Critical fire weather is also a huge concern today. RH values of 10
to 15 percent continued overnight last night, from the eastern half
of Sweetwater County to eastern portions of the Bighorn Basin.
Critical RH values will be in place today ahead of the front east of
the Divide and Sweetwater County. Wording in the High Wind Warning
will take care of the fire weather concerns today. Please see the
fire weather discussion below for more specific fire weather related
concerns and forecasts.

Winds and thunderstorm activity will diminish tonight, primarily
before midnight. Friday will be cooler in the wake of the cold
front, especially east of the Divide, with readings closer to
seasonal levels. However, conditions will remain dry. RH values will
remain in critical levels across all areas, except the far west.
This will be the most pleasant day in the forecast for the next
several days.

.LONG TERM...Saturday through Thursday
Issued at 155 PM MDT Thu Jun 10 2021

Hot and dry defines the long term forecast across the region. A
strong ridge across the plains will continue a southwesterly flow
for Wyoming, bringing in warm and dry weather. High pressure
develops over the 4-corners region by Sunday and will remain
persistent through the week. The high looks to peak out by Wednesday
and weaken a bit, but not moving much.

The strength of the high is showing 500Mb heights approaching 6000
meters, and as a result, hot to very hot temperatures will continue
across the area. This is combined with the fact that we are headed
toward the longest days of the year. The warmest spots are likely to
break the 100 degree mark. This includes Thermopolis, Greybull and
Worland for Monday to Wednesday. Elsewhere, 90s will be widespread
across the lower elevations. The strong high pressure will pretty
much put a kibosh on any convective activity in the region through
the period.

Aside from the hot, hot conditions, another threat for the long term
will be fire weather concerns. Temperatures will definitely meet
criteria, and the humidity will fall to the teens and even single
digits. Wind speeds will be the determining factor, and at this time
don't look to be strong enough on any day except perhaps Monday. It
will bear watching through the week as the risk is there for chances
of critical fire weather.

&&

.AVIATION...06Z Issuance

Gusty wind behind a cold front will slowly decrease tonight. VFR
conditions are expected through the forecast period. Wins gusts to
around 20 mph will be possible again at some TAF sites after 18Z
Tuesday but wind will be much lighter than on Thursday.
&&

.FIRE WEATHER...
Issued at 155 PM MDT Thu Jun 10 2021

Critical fire weather conditions are expected today across much of
the region. A strong, mostly dry, cold front will move across the
region from west to east between 1200 and 1800 this afternoon.
Both ahead and behind the cold front, very gusty winds will
occur. Winds 30 to 40 mph with gusts 55 to 60 mph are expected
this afternoon ahead of the front and gusts of 65 to 70 mph
possible behind the front. This will be expected across the
central and southern zones, including 276 and 281. Winds will
shift from southwest to west with the frontal passage. Scattered
showers and isolated thunderstorms are possible across the far
west and northern areas this afternoon into tonight, ending around
midnight. Gusty and erratic winds will likely occur with these
showers and thunderstorms. Winds will gradually diminish late
tonight after midnight. RH recoveries will be good to excellent
tonight, with temperatures decreasing and RHs increasing behind
the front. Friday will be cooler and dry. The heat returns for the
weekend and record heat is expected by Sunday and continuing
through midweek, with no chances of wetting rain. RH recovery at
night through this time is expected to be poor.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 9 PM MDT this evening for WYZ019-026>030.

High Wind Warning until 11 PM MDT this evening for WYZ003-010-
011-017-020.

&&

SHORT TERM...LaVoie/Fisher
LONG TERM...Swanson
AVIATION...Hattings
FIRE WEATHER...LaVoie/Fisher
Hazardous weather outlook, Jun 10, 8:09 PM MST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
909 PM MDT Thu Jun 10 2021

WYZ001>020-022>030-111300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
909 PM MDT Thu Jun 10 2021

This Hazardous Weather Outlook is for Western and Central
Wyoming.

...High Wind Warnings Remain Posted Until 11 PM Thursday for Many
Areas East of the Continental Divide...

.DAY ONE...Rest of Tonight

Strong wind gusts likely east of the Continental Divide until late
Thursday evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Sunday through Wednesday...Another round of unseasonably warm
weather arrives with temperatures 15 to 20 degrees above normal.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

In the hours before

Special weather statement, Jun 10, 6:34 PM MST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
734 PM MDT Thu Jun 10 2021

WYZ013-023-025>027-111200-
Jackson Hole-Star Valley-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Including the cities of Jackson, Afton, Alpine,
Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney, Farson,
Kemmerer, and Cokeville
734 PM MDT Thu Jun 10 2021

...Low Temperatures At or Below Freezing Tonight...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Low temperatures 28 to 32.

* WHERE...Jackson Hole, Star Valley, South Lincoln County, and the
  Lower Elevations of Sublette County.

* WHEN...3 AM to 6 AM Friday.

* ADDITIONAL DETAILS...A clearing sky, decreasing wind, and a dry
  airmass will allow temperatures to drop below freezing just
  prior to and around sunrise Friday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 heat, 3 excessive heat. Local standard time, as filed.

Heat, Yellowstone National Park

When
June 11, 12:00 AM MST to June 17, 11:59 PM MST
Where
Yellowstone National Park forecast zone
Reported by
Mesonet
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Well above normal temperatures occurred in Yellowstone Park. The highest temperature was 91 degrees at Mammoth Hot Springs on June 15th.

Heat, Wind River Basin

When
June 11, 12:00 AM MST to June 17, 11:59 PM MST
Where
Wind River Basin forecast zone
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A high temperature of 102 degrees was record in downtown Riverton, Wyoming on the 15th on June. The ASOS at the Riverton airport had a high temperature of 100 on the same day.

Heat, Upper Wind River Basin

When
June 11, 12:00 AM MST to June 17, 11:59 PM MST
Where
Upper Wind River Basin forecast zone
Reported by
Mesonet
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The highest temperature recorded during the heat wave was 92 degrees at Crowheart, Wyoming on the 14th of June.

Heat, Upper Green River Basin

When
June 11, 12:00 AM MST to June 17, 11:59 PM MST
Where
Upper Green River Basin forecast zone
Reported by
Mesonet
Coordinates
42.433, -109.520 (the zone’s center; the record gives no point)

The highest temperature recorded during the heat wave was 93 degrees at Farson, Wyoming on June 15th.

Heat, Upper Green River Basin Foothills

When
June 11, 12:00 AM MST to June 17, 11:59 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
ASOS
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

The hottest temperature recorded during the heatwave was 91 degrees in Pinedale, Wyoming on the 14th. The Pinedale airport had a high of 90 on June 15th.

Heat, Star Valley

When
June 11, 12:00 AM MST to June 17, 11:59 PM MST
Where
Star Valley forecast zone
Reported by
Mesonet
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

The hottest temperature recorded during the heatwave was 94 degrees at Etna, Wyoming on June 14th.

Heat, Southwest Big Horn Basin

When
June 11, 12:00 AM MST to June 17, 11:59 PM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
Mesonet
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

The hottest temperature recorded during the heatwave was 104 degrees on June 15th.

Heat, Southeast Johnson County

When
June 11, 12:00 AM MST to June 17, 11:59 PM MST
Where
Southeast Johnson County forecast zone
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

The hottest temperature recorded during the heatwave was 102 degrees to the southwest of Kaycee, Wyoming on June 15th.

Excessive Heat, Southeast Big Horn Basin

When
June 11, 12:00 AM MST to June 17, 11:59 PM MST
Where
Southeast Big Horn Basin forecast zone
Reported by
ASOS
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

The highest temperature reported during the heatwave was 106 degrees at the Worland, Wyoming Airport on June 15th. This temperatures was only 1 degree off of the all time record high of 107.

Heat, South Lincoln County

When
June 11, 12:00 AM MST to June 17, 11:59 PM MST
Where
South Lincoln County forecast zone
Reported by
Mesonet
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Some of the hottest temperatures in southern Lincoln County, Wyoming, were 93 at Sage Junction and 92 at Kemmerer on June 15th.

Heat, Rock Springs & Green River

When
June 11, 12:00 AM MST to June 17, 11:59 PM MST
Where
Rock Springs & Green River forecast zone
Reported by
Mesonet
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Some of the hottest temperatures during the heat wave were 97 degrees at Green River, Wyoming and 96 degrees at Rock Springs, Wyoming on June 15th.

Excessive Heat, Northeast Johnson County

When
June 11, 12:00 AM MST to June 17, 11:59 PM MST
Where
Northeast Johnson County forecast zone
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

The high temperature of 104 at the Johnson County, Wyoming airport on June 15th tied the all time record high temperature.

Excessive Heat, North Big Horn Basin

When
June 11, 12:00 AM MST to June 17, 11:59 PM MST
Where
North Big Horn Basin forecast zone
Reported by
ASOS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

Very hot temperatures occurred in Big Horn County. The high temperature of 108 degrees at the Greybull, Wyoming airport tied the all time record high temperature.

Heat, Natrona County Lower Elevations

When
June 11, 12:00 AM MST to June 17, 11:59 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The highest temperature at the Natrona County, Wyoming airport during the heat wave was 101 degrees on June 15th.

Heat, Lander Foothills

When
June 11, 12:00 AM MST to June 17, 11:59 PM MST
Where
Lander Foothills forecast zone
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The highest temperature recorded at the Lander, Wyoming airport during the heat wave was 98 degrees on June 15th.

Heat, Jackson Hole

When
June 11, 12:00 AM MST to June 17, 11:59 PM MST
Where
Jackson Hole forecast zone
Reported by
AWOS
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

The highest temperature at the Jackson, Wyoming airport during the heat wave was 90 degrees on June 15th.

Heat, Green Mountains & Rattlesnake Range

When
June 11, 12:00 AM MST to June 17, 11:59 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

The highest temperature recorded at Jeffrey City, Wyoming during the heat wave was 96 degrees on June 15th.

Heat, East Sweetwater County

When
June 11, 12:00 AM MST to June 17, 11:59 PM MST
Where
East Sweetwater County forecast zone
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

The highest temperature recorded at the Sweetwater County, Wyoming airport during the heat wave was 95 degrees on June 15th.

Heat, Cody Foothills

When
June 11, 12:00 AM MST to June 17, 11:59 PM MST
Where
Cody Foothills forecast zone
Reported by
AWOS
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Some of the hottest temperatures recorded in the Cody Foothills during the heat wave included 102 at Clark, Wyoming on June 15th and 100 at the Cody, Wyoming Airport on June 14th.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964943, 964944, 964945, 964946, 964947, 964948, 964949, 964950, 964951, 964952, 964953, 964954, 964955, 964956, 964957, 964958, 964959, 964960, 964961.